Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 106, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 6:57 PM CDT for Traverse County, Minnesota; Day County, Marshall County, Roberts County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 22, 2021, 7:21 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Traverse County, MN, Day County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS53 KABR 222357
SVRABR
MNC155-SDC037-091-109-230045-
/O.NEW.KABR.SV.W.0106.210822T2357Z-210823T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
657 PM CDT Sun Aug 22 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Traverse County in west central Minnesota...
Roberts County in northeastern South Dakota...
Northeastern Day County in northeastern South Dakota...
Eastern Marshall County in northeastern South Dakota...
* Until 745 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located over Red Iron
Housing, or 14 miles west of Sisseton, moving east at 60 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Sica Hollow State Park around 700 PM CDT.
Long Hollow Housing around 705 PM CDT.
Sisseton around 710 PM CDT.
Dakota Connection & Casino around 715 PM CDT.
Other locations in the path of this severe thunderstorm include New
Effington, Lake Traverse Housing Units, Victor, Rainbow Island,
Traverse Country Park, Rosholt, Lake Traverse, Halls Landing, Mud
Lake Landing, Silver Bridge and Whiterock Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4560 9640 4558 9659 4559 9683 4557 9681
4551 9743 4587 9751 4594 9712 4594 9656
4602 9657
TIME...MOT...LOC 2357Z 256DEG 51KT 4570 9734
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Mohr1 follow-up statement
375
WWUS53 KABR 230021
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
721 PM CDT Sun Aug 22 2021
MNC155-SDC037-091-109-230031-
/O.CAN.KABR.SV.W.0106.000000T0000Z-210823T0045Z/
Traverse MN-Roberts SD-Day SD-Marshall SD-
721 PM CDT Sun Aug 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TRAVERSE...ROBERTS...
NORTHEASTERN DAY AND EASTERN MARSHALL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
LAT...LON 4560 9640 4558 9659 4559 9683 4557 9681
4551 9743 4587 9751 4594 9712 4594 9656
4602 9657
TIME...MOT...LOC 0019Z 256DEG 51KT 4578 9686
$$
MohrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:45 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 22, 6:45 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 303 PM CDT Sun Aug 22 2021 One area of convection was leaving the eastern part of the region this afternoon with the next area yet to develop in central sd. Dryline/surface trough in central sd will be the focus of scattered thunderstorm development yet this afternoon. Satellite was beginning to the show towering cu along this dryline. A narrow ribbon of higher moisture and subsequent better instability was forming in advance of this dry line as it moves east. The surface and ll winds were strong this afternoon with good deep layer shear of over 50 knots. With cooling aloft and mid level lapse rates of up to 8C, scattered thunderstorms are expected to develop and move east across the cwa into the late evening. Some severe storms are expected with large hail and damaging winds. With lower lcls in the slightly cooler air along with good 0-1km winds, a tornado will be possible. Otherwise, this will move quickly east by midnight with clear skies and winds going light tonight. With the light winds, clearing skies, and recent and expected rainfall, patchy to areas of fog are expected to form across the eastern cwa. On Monday, the winds will turn southeast and increase through the day as the next short wave trough comes in from the west. Good waa in advance of this trough will bring back chances of showers and storms to the region Monday night. Monday will be mostly sunny with highs ranging from the mid 80s northeast cwa to the mid 90s southwest. .LONG TERM...(Tuesday through Sunday) Issued at 303 PM CDT Sun Aug 22 2021 Tuesday will likely start off with some leftover pcpn in portions of our eastern zones as a sfc low and upper s/w energy move eastward exiting the forecast area. Weak ridging aloft and sfc high pressure briefly build in late Tuesday into Wednesday. Temperatures are expected to be above normal to start off the period on Tuesday with daytime readings in the 80s to low 90s. We look to cool off behind a departing front on Wednesday with temps closer to average if not just shy of late August norms. The remainder of the forecast that takes us through the end of the upcoming weekend remains relatively unchanged from previous forecast packages. The weather pattern will remain a fairly active one with rounds of pcpn chances sprinkled throughout each day. Successive s/w's of energy aloft in the southwest oriented flow pattern combined with sfc frontal boundaries and/or fropas will lead to maintaining PoPs Thursday through Sunday. Though it remains to be clear this far out if any of these chances will bring any meaningful rainfall to most areas of the CWA. Temperature trends through the end of the week will have readings holding close to if not just a bit below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 627 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Storms will continue to keep moving off to the east through the evening, reaching the border by sundown. Otherwise some fog is expected overnight across the region. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 6:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL COLUMBIA 45.61N 98.31W
08/22/2021 M0.88 INCH BROWN SD EMERGENCY MNGR
&&
RVLocal storm report, Aug 22, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG COLUMBIA 45.62N 98.31W
08/22/2021 BROWN SD EMERGENCY MNGR
6 TO 7 INCH BRANCHES DOWNED.
&&
NWSLocal storm report, Aug 22, 6:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL WARNER 45.33N 98.49W
08/22/2021 M1.25 INCH BROWN SD EMERGENCY MNGR
&&
NWSLocal storm report, Aug 22, 6:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG COLUMBIA 45.62N 98.31W
08/22/2021 BROWN SD EMERGENCY MNGR
LARGE TREES DOWN, MAJOR CROP DAMAGE.
&&
NWSLocal storm report, Aug 22, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST LANGFORD 45.60N 97.83W
08/22/2021 M58 MPH MARSHALL SD MESONET
&&
NWSLocal storm report, Aug 22, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SE CLAREMONT 45.64N 97.97W
08/22/2021 E0.70 INCH MARSHALL SD TRAINED SPOTTER
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:02 AM CDT | Special Weather Statement | ABR | Jones | 43 min |
| Aug 22, 3:40 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
| Aug 22, 4:19 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 41 min |
| Aug 22, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 42 min |
| Aug 22, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 13 min |
| Aug 22, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 39 min |
| Aug 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 37 min |
| Aug 22, 5:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 50 min |
| Aug 22, 5:50 PM CDT | Special Weather Statement | ABR | Edmunds | 25 min |
| Aug 22, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 22, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 22, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 48 min |
| Aug 22, 6:54 PM CDT | Tornado Warning | ABR | Spink | 15 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.